Mathematische Annalen

, Volume 361, Issue 3–4, pp 863–907 | Cite as

The regularity problem for second order elliptic operators with complex-valued bounded measurable coefficients

  • Steve Hofmann
  • Carlos Kenig
  • Svitlana MayborodaEmail author
  • Jill Pipher


The present paper establishes a certain duality between the Dirichlet and Regularity problems for elliptic operators with \(t\)-independent complex bounded measurable coefficients (\(t\) being the transversal direction to the boundary). To be precise, we show that the Dirichlet boundary value problem is solvable in \(L^{p'}\), subject to the square function and non-tangential maximal function estimates, if and only if the corresponding Regularity problem is solvable in \(L^p\). Moreover, the solutions admit layer potential representations. In particular, we prove that for any elliptic operator with \(t\)-independent real (possibly non-symmetric) coefficients there exists a \(p>1\) such that the Regularity problem is well-posed in \(L^p\).



Hofmann was partially supported by the NSF grant DMS 1101244. Kenig was partially supported by the NSF grants DMS 0968472 and DMS 1265249. Mayboroda was partially supported by the NSF grants DMS 1344235, DMS 1220089, DMR 0212302, and the Alfred P. Sloan Fellowship. Pipher was partially supported by the Australian Research Council grant ARC-DP120100399. This work has been possible thanks to the support and hospitality of the University of Chicago, the University of Minnesota, the University of Missouri, Brown University, the Institute for Computational and Experimental Research in Mathematics, and the American Institute of Mathematics. The authors would like to express their gratitude to these institutions. Finally, the authors would like to thank the referee for the careful reading of the manuscript and many helpful suggestions improving the exposition of the paper.


  1. 1.
    Auscher, P.: Regularity theorems and heat kernel for elliptic operators. J. London Math. Soc. (2) 54(2), 284–296 (1996)Google Scholar
  2. 2.
    Auscher, P.: On necessary and sufficient conditions for \(L^p\)-estimates of Riesz transforms associated with elliptic operators on \({\mathbb{R}}^n\) and related estimates. Mem. Amer. Math. Soc. 186(871), pp xviii+75 (2007)Google Scholar
  3. 3.
    Auscher, P.: Change of angle in tent spaces. C. R. Math. Acad. Sci. Paris 349(5–6), 297301 (2011)MathSciNetGoogle Scholar
  4. 4.
    Auscher, P., Axelsson, A.: Weighted maximal regularity estimates and solvability of non-smooth elliptic systems I. Invent. Math. 184(1), 47–115 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Auscher, P., Rosen, A.: Weighted maximal regularity estimates and solvability of non-smooth elliptic systems II. Anal PDE 5(5), 983–1061 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Alfonseca, M., Auscher, P., Axelsson, A., Hofmann, S., Kim, S.: Analyticity of layer potentials and \(L^{2}\) Solvability of boundary value problems for divergence form elliptic equations with complex \(L^{\infty }\) coefficients. Adv. Math. 226, 4533–4606 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Auscher, P., Axelsson, A., McIntosh, A.: Solvability of elliptic systems with square integrable boundary data. Ark. Mat. 48, 253–287 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Auscher, P., Hofmann, S., Lacey, M., McIntosh, A., Tchamitchian, P.: The solution of the Kato Square Root Problem for Second Order Elliptic operators on \({\mathbb{R}}^n\). Ann. Math. 156, 633–654 (2002)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Auscher, P., McIntosh, A., Mourgoglou, M.: On \(L^2\) solvability of BVPs for elliptic systems. J. Fourier Anal. Appl. 19(3), 478–494 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    Auscher, P., Tchamitchian, Ph.: Square root problem for divergence operators and related topics. Astérisque, 249. Société Mathématique de France (1998)Google Scholar
  11. 11.
    Axelsson, A.: Non-unique solutions to boundary value problems for nonsymmetric divergence form equations. Trans. Amer. Math. Soc. 362(2), 661–672 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    Barton, A.: Elliptic partial differential equations with complex coefficients. Mem. Amer. Math. Soc., posted on October 24, (2012). PII S 0065-9266(2012) 00677-0 (to appear in print)Google Scholar
  13. 13.
    Barton, A., Mayboroda, S.: Layer potentials and boundary-value problems for second order elliptic operators with data in Besov spaces. preprint.Google Scholar
  14. 14.
    Caffarelli, L., Fabes, E., Kenig, C.: Completely singular elliptic-harmonic measures. Indiana Univ. Math. J. 30(6), 917–924 (1981)CrossRefzbMATHMathSciNetGoogle Scholar
  15. 15.
    Coifman, R., McIntosh, A., Meyer, Y.: L’intégrale de Cauchy définit un opérateur borné sur \(L^2\) pour les courbes lipschitziennes. Ann Math. 116, 361–387 (1982)CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    Coifman, R.R., Meyer, Y., Stein, E.M.: Some new function spaces and their applications to harmonic analysis. J. Funct. Anal. 62(2), 304–335 (1985)CrossRefzbMATHMathSciNetGoogle Scholar
  17. 17.
    Cohn, W.S., Verbitsky, I.E.: Factorization of tent spaces and Hankel operators. J. Funct. Anal. 175(2), 308–329 (2000)CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Dahlberg, B.: On estimates for harmonic measure. Arch. Rat. Mech. Anal. 56, 272–288 (1977)MathSciNetGoogle Scholar
  19. 19.
    Dahlberg, B.: On the Poisson integral for Lipschitz and \(C^1\) domains. Studia Math. 66, 13–24 (1979)zbMATHMathSciNetGoogle Scholar
  20. 20.
    Dahlberg, B.: On the absolute continuity of elliptic measures. Amer. J. Math. 108(5), 1119–1138 (1986)CrossRefzbMATHMathSciNetGoogle Scholar
  21. 21.
    De Giorgi, E.: Sulla differenziabilità e l’analiticità delle estremali degli integrali multipli regolari. Mem. Accad. Sci. Torino. Cl. Sci. Fis. Mat. Nat. 3, 25–43 (1957)MathSciNetGoogle Scholar
  22. 22.
    Dindos, M., Kenig, C., Pipher, J.: BMO solvability and the \(A^\infty \) condition for elliptic operators. J. Geom. Anal. 21(1), 7895 (2011)CrossRefMathSciNetGoogle Scholar
  23. 23.
    Dindos, M., Kirsch, J.: The regularity problem for elliptic operators with boundary data in Hardy-Sobolev space \(HS^1\). preprint, arXiv:1110.5189
  24. 24.
    Evans, L.C.: Partial differential equations, 2nd edn. In: Graduate Studies in Mathematics, vol. 19. American Mathematical Society, Providence, RI (2010)Google Scholar
  25. 25.
    Fabes, E., Jerison, D., Kenig, C.: Necessary and sufficient conditions for absolute continuity of elliptic-harmonic measure. Ann. Math. (2) 119(1), 121–141 (1984)Google Scholar
  26. 26.
    Fefferman, C., Stein, E.M.: \(H^{p}\) spaces of several variables. Acta Math. 129(3–4), 137–193 (1972)CrossRefzbMATHMathSciNetGoogle Scholar
  27. 27.
    Fefferman, R., Kenig, C., Pipher, J.: The theory of weights and the Dirichlet problem for elliptic equations. Ann. Math. (2) 134(1), 65124 (1991)Google Scholar
  28. 28.
    Frehse, J.: An irregular complex valued solution to a scalar uniformly elliptic equation. Calc. Var. Partial Differ. Equ 33(3), 263–266 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  29. 29.
    Grau de la Herrán, A., Hofmann, S.: Generalized local \(Tb\) theorems for square functions and applications. preprint.Google Scholar
  30. 30.
    Giaquinta, M.: Multiple Integrals in the Calculus of Variations and Nonlinear Elliptic Systems Annals of Math Studies, vol. 105. Princeton University Press, Princeton (1983)Google Scholar
  31. 31.
    Hofmann, S., Kenig, C., Mayboroda, S., Pipher, J.: Square function/Non-tangential maximal estimates and the Dirichlet problem for non-symmetric elliptic operators. preprintGoogle Scholar
  32. 32.
    Hofmann, S., Kim, S.: The Green function estimates for strongly elliptic systems of second order. Manuscripta Math. 124(2), 139–172 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  33. 33.
    Hofmann, S., Lacey, M., McIntosh, A.: The solution of the Kato problem for divergence form elliptic operators with Gaussian heat kernel bounds. Ann. Math. 156, 623–631 (2002)CrossRefzbMATHMathSciNetGoogle Scholar
  34. 34.
    Hofmann, S., Mayboroda, S., McIntosh, A.: Second order elliptic operators with complex bounded measurable coefficients in Lp, Sobolev and Hardy spaces. Ann. Sci. Éc. Norm. Supér. (4) 44(5), 723–800 (2011)Google Scholar
  35. 35.
    Hofmann, S., Mayboroda, S., Mourgoglou, M.: \(L^p\) and endpoint solvability results for divergence form elliptic equations with complex \(L^{\infty }\) coefficients. preprintGoogle Scholar
  36. 36.
    Hofmann, S., McIntosh, A.: The solution of the Kato problem in two dimensions. In: Proceedings of the Conference on Harmonic Analysis and PDE held in El Escorial, Spain in July 2000. Publ. Mat. Vol. extra, pp. 143–160 (2002)Google Scholar
  37. 37.
    Hofmann, S., Mitrea, M., Morris, A.: The method of layer potentials in \(L^p\) and endpoint spaces for elliptic operators with \(L^\infty \) coefficients. preprintGoogle Scholar
  38. 38.
    Hytönen, T., Rosén, A.: On the Carleson duality. Ark. Mat. 51(2), 293–313 (2013)Google Scholar
  39. 39.
    Jerison, D., Kenig, C.: The Dirichlet problem in nonsmooth domains. Ann. Math. (2) 113(2), 367–382 (1981)Google Scholar
  40. 40.
    Kato, T.: Perturbation Theory for Linear Operators. Springer, New York (1966)CrossRefzbMATHGoogle Scholar
  41. 41.
    Kenig, C.E.: Harmonic analysis techniques for second order elliptic boundary value problems. In: CBMS Regional Conference Series in Mathematics, vol. 83. Published for the Conference Board of the Mathematical Sciences, Washington, DC; by the American Mathematical Society, Providence, RI (1994)Google Scholar
  42. 42.
    Kenig, C., Koch, H., Pipher, H.J., Toro, T.: A new approach to absolute continuity of elliptic measure, with applications to non-symmetric equations. Adv. Math. 153(2), 231–298 (2000)CrossRefzbMATHMathSciNetGoogle Scholar
  43. 43.
    Kenig, C.E., Pipher, J.: The Neumann problem for elliptic equations with nonsmooth coefficients. Invent. Math. 113(3), 447–509 (1993)CrossRefzbMATHMathSciNetGoogle Scholar
  44. 44.
    Kenig, C., Pipher, J.: The Neumann problem for elliptic equations with nonsmooth coefficients II A celebration of John F Nash Jr. Duke Math. J. 81(1), 227–250 (1996)CrossRefMathSciNetGoogle Scholar
  45. 45.
    Kenig, C., Rule, D.: The regularity and Neumann problem for non-symmetric elliptic operators. Trans. Amer. Math. Soc. 361(1), 125–160 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  46. 46.
    Kenig, C., Shen, Z.: Homogenization of elliptic boundary value problems in Lipschitz domains. Math. Ann. 350(4), 867917 (2011)CrossRefMathSciNetGoogle Scholar
  47. 47.
    Kilty, J., Shen, Z.: The \(L^p\) regularity problem on Lipschitz domains. Trans. Amer. Math. Soc. 363(3), 1241–1264 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  48. 48.
    Mayboroda, S.: The connections between Dirichlet, regularity and Neumann problems for second order elliptic operators with complex bounded measurable coefficients. Adv. Math. 225(4), 1786–1819 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  49. 49.
    Maz’ya, V.G., Nazarov, S.A., Plamenevskiĭ, B.A.: Absence of a De Giorgi-type theorem for strongly elliptic equations with complex coefficients. In: Boundary Value Problems of Mathematical Physics and Related Questions in the Theory of Functions, vol. 14. Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI). vol. 115, 156–168, 309 (1982)Google Scholar
  50. 50.
    Moser, J.: On Harnack’s theorem for elliptic differential operators. Comm. Pure Appl. Math. 14, 577–591 (1961)CrossRefzbMATHMathSciNetGoogle Scholar
  51. 51.
    Nash, J.: Continuity of the solutions of parabolic and elliptic equations. Amer. J. Math. 80, 931–954 (1957)CrossRefMathSciNetGoogle Scholar
  52. 52.
    Rosén, A.: Layer potentials beyond singular integral operators. Publ. Mat. 57(2), 429–454 (2013)Google Scholar
  53. 53.
    Shen, Z.: A relationship between the Dirichlet and regularity problems for elliptic equations. Math. Res. Lett. 14(2), 205–213 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  54. 54.
    Verchota, G.: Layer potentials and regularity for the Dirichlet problem for Laplace’s equation in Lipschitz domains. J. Funct. Anal. 59(3), 572–611 (1984)CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  • Steve Hofmann
    • 1
  • Carlos Kenig
    • 2
  • Svitlana Mayboroda
    • 3
    Email author
  • Jill Pipher
    • 4
  1. 1.Department of MathematicsUniversity of MissouriColumbiaUSA
  2. 2.Department of MathematicsUniversity of ChicagoChicagoUSA
  3. 3.School of MathematicsUniversity of MinnesotaMinneapolisUSA
  4. 4.Department of MathematicsBrown UniversityProvidenceUSA

Personalised recommendations